Barbara Sommer

Publication Details

  • Is dopamine administration possibly a risk factor for delirium? CRITICAL CARE MEDICINE Sommer, B. R., Wise, L. C., Kraemer, H. C. 2002; 30 (7): 1508-1511

    Abstract:

    We explored the possibility that the administration of intravenous dopamine increases the risk for delirium as manifested by need for haloperidol.This study was based on a retrospective analysis. To examine the contribution of dopamine in the prediction of need for haloperidol, a multivariate logistic regression model was used.University hospital.All inpatient admissions to Stanford University Hospital over a 1-year period (n = 21,844).None.Dopamine administration was associated with nearly a tripling of the odds of subsequent need of the antipsychotic drug (chi-square = 108, df = 1, p =.0001, odds ratio = 2.89), even after intensive care unit admission and diagnostic related group weight were considered as indicators of severity of illness. Even when analysis was limited to patients seen in the intensive care unit setting (n = 3,308), dopamine administration remained a very strong risk factor for haloperidol and hence possibly for delirium. The increased risk of need for haloperidol in patients administered dopamine is evident in every age group after age 20.The retrospective nature of this study, the inexact method to assess acuity, and, most of all, the use of haloperidol as an indicator of the presence of delirium preclude concluding that dopamine is directly a risk factor for delirium, much less a causal risk factor. However, the association is potent enough to suggest this possibility strongly and thus supports the need for prospective studies to examine the relationship between dopamine and delirium and to consider possible prophylactic treatment against delirium in those given dopamine.

    View details for Web of Science ID 000176841100019

    View details for PubMedID 12130971

Stanford Medicine Resources:

Footer Links: